Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Birmingham, AL

December 28, 2014Bibb County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 28, 2014, 12:42 AM CST for Bibb County, Shelby County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2014, 12:42 AM CST (06:42 UTC)
Expired
Dec 28, 2014, 3:30 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bibb County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 12 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 2:03 AM CSTFLASH FLOOD2 W Alabaster, ALCOUNTY ROAD 17 HAS BECOME FLOODED IN THE FOX VALLEY COMMUNITY NEAR COUNTY ROAD 266.
Dec 28, 2:03 AM CSTFLASH FLOOD3 Sw Alabaster, ALCOUNTY ROAD 17 HAS BECOME FLOODED AT THE INTERSECTION OF COUNTY ROAD 270.
Dec 28, 2:42 AM CSTFLASH FLOOD4 Se Alabaster, ALCOUNTY ROAD 87 NEAR U.S. HIGHWAY 31 HAS BECOME IMPASSIBLE DUE TO WATER COVERING THE ROADWAY. REPORTED FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WGUS54 KBMX 280642
FFWBMX
ALC007-117-280930-
/O.NEW.KBMX.FF.W.0017.141228T0642Z-141228T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CST SUN DEC 28 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BIBB COUNTY IN ALABAMA...
  SHELBY COUNTY IN ALABAMA...

* UNTIL 330 AM CST

* AT 1237 AM CST...NATIONAL WEATHER SERVICE INDICATED HEAVY RAINFALL 
WITH EMBEDDED THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME AREAS   
ACROSS BIBB AND SHELBY COUNTIES. RAINFALL AMOUNTS OF OVER 2 INCHES 
HAVE OCCURED OVER THE PAST THREE HOURS...AND AN ADDITIONAL 1 TO 2 
INCHES ARE POSSIBLE THROUGH 3AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  
ALABASTER...BRENT...CALERA...CENTREVILLE...CHELSEA...COLUMBIANA...  
HELENA...MONTEVALLO...PELHAM...WILSONVILLE...GREYSTONE...INDIAN   
SPRINGS VILLAGE...OAK MOUNTAIN STATE PARK...RIVERCHASE AND SHELBY 
COUNTY AIRPORT.

MINOR FLOODING REPORTS HAVE ALREADY BEEN REPORTED ACROSS SHELBY 
COUNTY...AND SIGNIFICANT FLOODING WILL BE POSSIBLE OVER THE NEXT 
THREE HOURS AS RUNOFF CONTINUES TO INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3301 8732 3311 8730 3313 8720 3323 8716
      3324 8699 3354 8651 3350 8648 3350 8638
      3338 8638 3335 8634 3318 8651 3313 8646
      3302 8652 3307 8661 3307 8688 3284 8688
      3283 8732 3287 8732 3288 8742 3300 8742

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 11:53 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 27, 11:53 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CST SAT DEC 27 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

HAVE BEEN WATCHING THE WIDESPREAD RAIN ON THE RADAR TONIGHT.
GROUND TRUTH HAS DONE JUST THAT...KEEP US GROUNDED AS THE RADAR
VALUES FROM BOTH KBMX AND KMXX HAVE BEEN VASTLY OVERESTIMATING THE
PRECIPITATION AMOUNTS WITH BOTH THE LEGACY AND DUAL POL ESTIMATES.
ASOS REPORTS HAVE BEEN A USEFUL FRIEND TONIGHT. SO ALTHOUGH STEADY
AND MODERATE AT TIMES...RAINFALL AMOUNTS HAVE STAYED MANAGEABLE.
WITH THAT SAID...WE ARE NOWHERE NEAR BEING DONE YET...SO WATCH IS
STILL IN EFFECT.

AS FAR AS THE FORECAST...HAVE UPPED THE THUNDER IN THE WEST FROM
SLIGHT CHANCE TO CHANCE. ALREADY HAVE CATEGORICAL RAIN CHANCES.
WITH HIGHER TEMPS/DEW POINTS IN MISSISSIPPI...HAVE SEEN A LITTLE
MORE INSTABILITY FOR THUNDER. SOME OF THIS WARMER/MOISTER AIR IS
TRYING TO FILTER INTO THE WEST PART OF ALABAMA WITH MORE TSRA
EXPECTED. NOT EXPECTING SEVERE BUT JUST SOME OCCASIONAL THUNDER.
AS FOR TEMPERATURES...WE MAY HAVE ALREADY SEEN OUR LOWS OR MAYBE A
DEGREE/TWO MORE AT BEST. WILL MOST LIKELY STAY STEADY/SLOWLY RISE
OVERNIGHT AS THE BEFORE MENTIONED AIR MASS INFILTRATES...WITH
OVERCAST/RAINY CONDITIONS. THERE IS NOT MUCH ROOM FOR COOLING
TONIGHT. SO HAVE TWEAKED TEMPERATURES BASED ON CURRENT TRENDS AND
EXPECTED POSSIBLES RISES OVERNIGHT.

08/MK

&&

.AVIATION...
06Z TAF DISCUSSION.

CIGS HAVE BEEN FLUCTUATING QUITE A BIT OVER THE PAST FEW HOURS BUT
ANTICIPATE THEM TO FALL TO IFR BY 09Z OR SO. SOME LIFR CONDITIONS
ARE POSSIBLE BUT TOO HARD TO PINPOINT EXACT LOCATIONS. RAIN WILL CONTINUE
THRU THE NIGHT WITH SOME EMBEDDED THUNDER.

COLD FRONT WILL CROSS THE AREA ON SUNDAY BUT IFR CONDITIONS WITH
LIGHT RAIN WILL LIKELY CONTINUE THRU MUCH OF THE DAY. WINDS WILL
GRADUALLY SHIFT TO THE W THEN NW BEHIND THE FRONT.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  61  45  56  36 / 100 100  80  20  10
ANNISTON    52  65  48  60  40 / 100 100  80  20  10
BIRMINGHAM  52  62  46  57  38 / 100 100  80  10  10
TUSCALOOSA  53  62  45  56  36 / 100 100  80  10  10
CALERA      52  65  47  58  40 / 100 100  80  20  10
AUBURN      48  68  54  63  44 / 100  70  70  30  10
MONTGOMERY  52  72  52  64  43 / 100  80  70  20  10
TROY        50  73  55  65  43 / 100  60  70  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE...
LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 27, 6:07 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST SAT DEC 27 2014

ALZ011>015-017>050-290015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
607 PM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RAIN WILL SPREAD SOUTHWEST TO NORTHEAST ACROSS MUCH OF CENTRAL
ALABAMA TONIGHT AND GRADUALLY INCREASE IN INTENSITY. RAINFALL AMOUNTS
AROUND 2 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT
OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN
AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 27, 10:58 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HEAVY RAIN       BIRMINGHAM              33.53N 86.80W
12/27/2014  E0.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            SEVERAL ROADS BECOMING IMPASSABLE IN THE METRO AREA DUE
            TO WATER COVERING THE ROADWAY. THESE LOCATIONS ARE PRONE
            TO FLOODING DUE TO POOR DRAINAGE. WATER DEPTH UNKNOWN.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:48 PM CSTAreal Flood AdvisoryBMXLamar3 hr
Dec 27, 10:21 PM CSTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Dec 27, 10:33 PM CSTAreal Flood AdvisoryBMXJefferson, Tuscaloosa3 hr
Dec 27, 10:50 PM CSTAreal Flood AdvisoryBMXBibb, Hale, Shelby3 hr
Dec 27, 11:33 PM CSTAreal Flood AdvisoryBMXSt. Clair3 hr
Dec 27, 11:46 PM CSTAreal Flood AdvisoryBMXChilton, Perry3 hr
Dec 27, 11:52 PM CSTAreal Flood AdvisoryBMXBlount113 min
Dec 28, 12:33 AM CSTAreal Flood AdvisoryBMXClay, Coosa, Talladega3 hr
Dec 28, 1:36 AM CSTFlash Flood WarningBMXJefferson3 hr
Dec 28, 3:35 AM CSTAreal Flood WarningBMXBibb, Shelby, Talladega6 hr
Dec 28, 3:45 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Dec 28, 3:47 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter68 hr
Dec 28, 3:51 AM CSTAreal Flood AdvisoryBMXHale, Marengo, Perry3 hr
Dec 28, 3:54 AM CSTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby21 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry47 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXDallas, Perry4 days
Dec 28, 8:38 AM CSTRiver Flood WarningBMXSumter65 hr

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.